Colorado, 2009Damaging Wind in Colorado, August 4, 2009
August 4, 2009 · NWS BOU · 1 event in 1 county or zone
Strong winds associated with a severe thunderstorm downed power poles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds associated with a severe thunderstorm downed power poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 2:26 AM MST, 11 hours 9 minutes earlier.
Area forecast discussion, Aug 4, 2:26 AM MST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
326 AM MDT TUE AUG 4 2009
.SHORT TERM...UPPER LEVEL RIDGE WILL MOVE VERY LITTLE OVER THE NEXT
24 HOURS. HOWEVER...THERE ARE A COUPLE ITEMS OF NOTE THIS MORNING.
ONE IS THE UPPER LEVEL SPEED MAX NOW SHOOTING NORTHEAST ACROSS
NEVADA...UTAH...AND INTO SOUTHWEST WYOMING. ANOTHER IS THE LOW
LEVEL NORTHEASTERLY PUSH OCCURRING BEHIND THE MCS THAT MOVED THROUGH
NEBRASKA. THIS WILL BRING INCREASING LOW LEVEL MOISTURE AND
INSTABILITY OVER THE NORTHEAST CORNER OF THE STATE WHERE CAPES
AROUND 2000 J/KG CAN BE EXPECTED AS DEWPOINTS RISE CLOSE TO 60F.
HOWEVER...AT THE SAME TIME THE SLIGHTLY COOLER BOUNDARY LAYER AIR
WILL DELAY THE ONSET OF ANY CONVECTION WITH A STRONGER CAP IN
PLACE. HOWEVER...THE CAP SHOULD BEGIN TO WEAKEN AS SPEED MAX
MENTIONED ABOVE AND ASSOCIATED UPPER LEVEL Q-G LIFT APPROACH THE
AREA LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM STORMS
TODAY WILL SHIFT FROM GUSTY MICROBURST WINDS NEAR THE FRONT RANGE TO
STRONGER STORMS WITH LOCALLY HEAVY RAINFALL...STRONG WET MICROBURST
WINDS AND HAIL OVER THE NORTHEAST CORNER WHERE A COUPLE SEVERE
STORMS ARE POSSIBLE GIVEN SUFFICIENT WIND SHEAR AND INSTABILITY.
CONVECTION SHOULD END FROM WEST TO EAST RATHER EARLY THIS
EVENING...BUT NORTHEAST CORNER COULD SEE A FEW STORMS LINGER PAST
MIDNIGHT WITH SHORT WAVE GRAZING THAT AREA.
.LONG TERM...UPPER RIDGE HOLDING OVER THE SOUTHERN PLAINS WEDNESDAY
BEFORE AN UPSTREAM TROUGH WILL MOVE NORTHEASTWARD ACROSS THE GREAT
BASIN AND OVER THE NORTHERN ROCKIES...SHIFTING THE RIDGE EASTWARD.
THE MOIST EASTERLY SURGE LOOKS TO STILL BE OVER THE NORTHEASTERN
PLAINS WEDNESDAY WITH WARMING ALOFT FROM THE RIDGE. THIS WILL CREATE
A PRETTY GOOD CAP OVER THE PLAINS. CAPE VALUES WILL BE QUITE LOW
OVER THE FRONT RANGE AND MOUNTAINS...HOWEVER NAM IS DEPICTING
3000-4000 J/KG OVER THE NORTHEASTERN PLAINS. THE CAP LOOKS STRONG
ENOUGH TO CAP ANYTHING...HOWEVER...A TRIGGER SUCH AS AN OUTFLOW
BOUNDARY FROM THE NORTHEAST OR ONE OF SEVERAL IMPULSES IN THE
NORTHWEST FLOW ALOFT COULD HELP A STORM OR TWO TAP INTO THAT CAPE
AND BECOME QUITE STRONG...OR EVEN SEVERE DUE TO THE GOOD SHEAR
VALUES ALSO FOUND OVER THE NORTHEAST CORNER THAT AFTERNOON AND
EVENING. MODELS ARE NOT SHOWING MUCH IN THE WAY OF QPF OR POPS...SO
HAVE KEPT THE LOW POPS. THE UPPER TROUGH WILL BE APPROACHING ON
THURSDAY AS THE RIDGE IS PUSHED EAST. MORE MOISTURE LOOKS TO BE
PUMPED UP FROM THE SOUTH...MAINLY MID AND HIGH LEVELS. STILL
EXPECTING DRY LOW LEVEL CONDITIONS AND THEREFORE THE SHOWERS AND
THUNDERSTORMS THAT DO DEVELOP WILL LIKELY BE ON THE DRIER AND
WINDIER SIDE. SOUTHWEST FLOW ALOFT WILL BE INCREASING THURSDAY AND
FRIDAY WITH THE HIGHER TERRAIN BEING AFFECTED MORE. MORE MOISTURE
LOOKS TO FILTER IN FRIDAY TO KEEP THE SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. CLOSE PROXIMITY WITH THE JET COULD HELP SOME STORMS
TO REALLY GAIN STRENGTH. THE JET WILL STILL BE OVER THE STATE
SATURDAY WITH THE UPPER LOW DISSIPATING INTO A TROUGH AND HEAD EAST
OVER THE EASTERN US. SOME REMAINING MOISTURE ON THE TAIL END OF THE
TROUGH AND THE UPWARD QG VERTICAL VELOCITY MOTION ON THE BOTTOM WILL
ALLOW THE SLIGHT CHANCE POPS TO CARRY INTO SATURDAY. WITH THE TROUGH
NOW NORTHEAST OF THE STATE...THE UPPER HIGH WILL MAKE ITS WAY BACK
WEST SUNDAY AND MONDAY BRINGING DRIER AND WARMER AIR AGAIN. SUBTLE
MOISTENING TREND LIKELY AGAIN EARLY NEXT WEEK...BUT AT THIS POINT
STILL LOOKING RELATIVELY WARM AND DRY. GRASSES WILL START TO DRY AND
WE WILL SEE INCREASING FIRE DANGER...IN THE MOUNTAIN VALLEYS FIRST
WHERE THE DRYING PROCESS IS ALREADY UNDER WAY. PLAINS ARE STILL
GREEN AT THIS TIME.
&&
.AVIATION...EXPECT ISOLATED HIGH BASED STORMS TO DEVELOP AGAIN THIS
AFTERNOON WITH MORE WIDESPREAD GUSTY WINDS UP TO 40 KNOTS. FAVORED
TIME PERIOD FOR THIS WOULD BE 21Z-01Z SO WILL CONTINUE FORECAST OF
VCTS AND TEMPO GUSTY WINDS IN THE FRONT RANGE TAFS DURING THAT TIME
FRAME. VISUAL APPROACHES WILL PREVAIL THROUGH TONIGHT AS ANY
CONVECTIVE CLOUD BASES WILL BE AT LEAST 8000 FT AGL.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
BARJENBRUCH/KRIEDERMAN
Hazardous weather outlook, Aug 4, 9:41 AM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1041 AM MDT TUE AUG 04 2009
COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1041 AM MDT TUE AUG 04 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS...SPREADING EASTWARD ACROSS THE PLAINS DURING THE
AFTERNOON AND EVENING. THE AIRMASS WILL REMAIN RELATIVELY DRY...SO
THE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS TO 50
MPH BUT ONLY LIGHT RAINFALL. HOWEVER...OVER THE NORTHEAST CORNER OF
THE STATE...MOISTURE AND INSTABILITY WILL BE MORE ABUNDANT. AS A
RESULT...A FEW STORMS COULD BECOME SEVERE IN AREAS ALONG AND EAST OF
A STERLING TO AKRON LINE WITH LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL.
STRONG DAYTIME HEATING WILL COMBINE WITH A WEAK UPPER LEVEL
DISTURBANCE EXPECTED TO MOVE ACROSS THE AREA LATER TODAY TO PRODUCE
THE SHOWERS AND STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE WEEK. ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE OVER
THE FAR NORTHEAST PLAINS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
D-L/COOPER
Thunderstorm Wind, Elbert
- When
- August 4, 1:35 PM MST
- Where
- Elbert County, 1.07 mi E of Elbert
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.220, -104.510
Intense thunderstorm winds knocked two power poles down at the intersection of County Roads 33 and 98.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182347.